Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 173, NWS Birmingham, AL

August 3, 2007Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2007, 5:29 PM CDT for Jefferson County, Alabama. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 5:29 PM CDT (22:29 UTC)
Expired
Aug 3, 2007, 6:00 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:40 PM CDTTSTM WND DMGGardendale, ALFIELDSTOWN ROAD BLOCKED DUE TO TREES AND POWERLINES DOWN ACROSS THE ROAD AND OVER A CAR.
Aug 3, 5:40 PM CDTHAIL 0.75Gardendale, ALPENNY SIZE HAIL REPORTED BY PUBLIC IN GARDENDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 032229
SVRBMX
ALC073-032300-
/O.NEW.KBMX.SV.W.0173.070803T2229Z-070803T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...MOUNTAIN BROOK...HOMEWOOD...
  GARDENDALE...FULTONDALE...FORESTDALE...FAIRFIELD...TARRANT...CAHABA
  HEIGHTS...BIRMINGHAM...

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FULTONDALE...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLOVERDALE...DANVILLE...ENSLEY AND HOMEWOOD

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3370 8670 3370 8691 3345 8693 3345 8670

$$


12/SIRMON
1 follow-up statement
000 
WWUS54 KBMX 032242
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT FRI AUG 3 2007

ALC073-032300-
/O.CON.KBMX.SV.W.0173.000000T0000Z-070803T2300Z/
JEFFERSON AL-
542 PM CDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR GARDENDALE...MOVING SOUTH AT LESS THAN 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FULTONDALE...FORESTDALE...TARRANT...DANVILLE...CLOVERDALE...MOUNTAIN
BROOK...HOMEWOOD...FAIRFIELD...ENSLEY...CAHABA HEIGHTS AND BIRMINGHAM

LAT...LON 3370 8670 3370 8691 3345 8693 3345 8670

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:06 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 3:06 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI AUG 3 2007

.SHORT TERM...TONIGHT THRU MONDAY.

TROF AXIS AND ASSOCIATED DEEPER MOISTURE ACROSS THE NORTHERN GULF OF
MEXICO WILL REMAIN SANDWICHED BETWEEN UPPER RIDGES AND SLOWLY
DISSOLVE OVER THE NEXT FEW DAYS. ISOLATED AFTERNOON THUNDERSTORMS
AND WARM TEMPERATURES WILL BE THE KEY WEATHER FEATURES THROUGH THE
WEEKEND. LARGE HIGH PRESSURE SYSTEM CENTERED OVER THE SOUTHERN
PLAINS STATES WILL EXPAND EASTWARD AND KEEP ALABAMA IN WARM AIR
MASS.  IN THIS TYPE OF PATTERN...SUBTLE FEATURES BECOME AN IMPORTANT
FORECAST TOOL.  MODELS INDICATE ALABAMA WILL REMAIN ON EAST SIDE OF
UPPER RIDGE. SHORT WAVE TROF OVER THE UPPER MIDWEST STATES WILL
ROTATE AROUND UPPER RIDGE AND DOWN THE ATLANTIC COAST. THIS WILL
PROVIDE WEAK LIFT ACROSS AREA SUNDAY AND MONDAY...WITH SLIGHTLY
HIGHER RAIN CHANCES EAST ALABAMA. TEMPERATURES ON SATURDAY WILL BE
AS WARM OR SLIGHTLY WARMER THAN TODAY...BUT A SLIGHT COOL DOWN
SUNDAY AND MONDAY AS LOW LEVEL TRAJECTORIES BRING AIR FROM FROM
WESTERN GULF REGION.

58/ROSE

.LONG TERM...TUESDAY THRU FRIDAY.

UPPER RIDGE AXIS BECOMES MORE ELONGATED IN AN EAST-WEST DIRECTION
AND DEEPER MOISTURE WILL BE ON BOTTOM SIDE OF RIDGE AXIS. THERE MAY
BE A FEW EASTERLY WAVES THAT BRING SLIGHTLY BETTER RAIN CHANCES TO
SOUTH ALABAMA...BUT OVERALL SMALL RAIN CHANCES THROUGH THE WEEK.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

THE LOW SYSTEM OVER THE NORTHERN GULF HAS REMAINED SOUTH OF THE
SE ALABAMA AND RAIN ASSOCIATED WITH THAT SYSTEM WILL STAY
MOSTLY CLEAR OF TOI AND MGM. CU WILL BE SCATTERED OVER MOST OF THE
REGION THIS AFTERNOON....HOWEVER BROKEN MID LEVEL CLOUDS WILL COVER
MUCH OF THE SKY IN THE TOI AREA. THERE IS GOOD VISIBILITY EVERYWHERE
EXCEPT IN ANB WHERE THE CONDITIONS REMAIN HAZY. ANB WILL CONTINUE
UNDER MVFR CONDITIONS WITH SOME IFR DURING THE EARLY MORNING HOURS.

17/KLAWS/AB

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  96  71  97  71 /  10  10  10  20  10
ANNISTON    70  96  72  97  71 /  10  10  10  20  10
BIRMINGHAM  71  96  73  96  73 /  10  10  10  20  10
TUSCALOOSA  72  98  73  96  74 /  10  10  10  10  10
CALERA      71  97  73  96  74 /  10  10  10  20  10
AUBURN      71  96  72  96  74 /  10  10  10  20  10
MONTGOMERY  73  98  74  95  74 /  10  10  10  20  10
TROY        71  96  72  94  72 /  20  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 3, 2:33 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT FRI AUG 3 2007

ALZ011>015-017>050-041833-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
233 PM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

12/SIRMON

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.